Texas, 2024

Hail in Texas, April 8 to 9, 2024

April 8 to 9, 2024 · NWS AMA · 2 events in 2 counties and zones

Thunderstorms developed across the southeastern Texas Panhandle and moved east during the evening of April 8th. The atmosphere had enough instability in place for a few storms to become strong and produce sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed across the southeastern Texas Panhandle and moved east during the evening of April 8th. The atmosphere had enough instability in place for a few storms to become strong and produce sub-severe hail. A much larger convective complex moved into the Texas Panhandle from the south during the early morning hours of the 9th. These storms also produced some sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 5:42 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 8, 5:42 PM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
642 PM CDT Mon Apr 8 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 257 PM CDT Mon Apr 8 2024

As of this afternoon, latest satellite was not only tracking the
eclipse but multiple showers and thunderstorms building just to
our southeast. While these thunderstorms are expected to stay
mostly to our east, latest form the CAMs does see some decent mid-
level moisture advect in through the 700mb theta-e. This advection
could be enough to spark a couple of isolated showers later this
evening before we see them spread further with the incoming system
for Tuesday. For these pre-system showers, chances of severe
weather will be very limited as the frontal passage this morning
has limited instability for a majority of the Panhandles.
Currently the latest CAMs were showing the MUCAPE getting to only
500 J/kg at best with shear not aiding too much to development.

Rather, greater concerns may lie in the overnight in Tuesday as
the system fully moves across to our south. Currently with the
track that the system is taking, most models are under agreement
that the southern portions of the Panhandles will have the best
chances for any moderate to heavy precipitation that afternoon.
The southeast in particular could be our big winner with most
guidance seeing potential for over an inch in the area, while
places like Amarillo could see amounts near the half inch mark.
However, any variation in the track to the north could see these
amount increase with our outlier in the GFS seeing over an inch
across the south. To our north however, chances rapidly diminish
without any northward variation. Currently, the Oklahoma Panhandle
has the worse odds with any accumulation being under a tenth of an
inch. Regardless, all models expected the system to make its exit
late Tuesday night. As for temperatures, look for afternoon highs
to stay cool with most locations in the high 50s to low 60s ,
while overnight lows tonight dip into the low 40s and mid 30s.

Scoleri

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 257 PM CDT Mon Apr 8 2024

After lingering slight chance to chance pops Wednesday morning
across roughly the southeast one third of the area, improving
conditions are anticipated Wednesday afternoon as the upper level
storm system moves well east of the region. Dry weather along
with warmer temperatures is foreseen Friday through the weekend
as an upper level ridge of high pressure moves across the area.
Medium range models are in good agreement with the overall pattern
and were accepted, as were the NBM temperatures and pops for all
all periods of the long term forecast.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 628 PM CDT Mon Apr 8 2024

VFR conditions to start the 00Z TAF at all TAF sites and continue
through about 12Z Tuesday. After 12Z Tuesday, MVFR and IFR cigs
should move over KAMA and could reach as far north as KDHT. KGUY
should continue to have VFR cigs throughout the TAF period. MVFR/IFR
cigs should continue throughout the remainder of the TAF period
at KAMA. PROB30 group starting around 16Z for KAMA for RA coupled
with low cigs for a few hours. Winds overall will be out of the
east and northeast at 10 to 20 kts with higher gusts at times.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                42  57  38  68 /  50  70  60  20
Beaver OK                  38  65  37  71 /   0  10  20  10
Boise City OK              35  60  31  66 /  10  10  10   0
Borger TX                  43  64  40  73 /  30  50  50  10
Boys Ranch TX              41  59  36  71 /  30  60  40  10
Canyon TX                  42  55  37  68 /  60  80  70  20
Clarendon TX               45  58  43  68 /  70  80  80  30
Dalhart TX                 36  58  31  67 /  10  30  20   0
Guymon OK                  36  63  34  69 /  10  10  20  10
Hereford TX                42  54  36  68 /  60  80  70  10
Lipscomb TX                42  64  42  71 /  20  30  50  10
Pampa TX                   42  61  41  69 /  40  60  60  20
Shamrock TX                45  62  44  69 /  70  80  80  30
Wellington TX              47  62  45  69 /  80  90  90  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....02
AVIATION...29
Hazardous weather outlook, Apr 8, 1:38 PM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
238 PM CDT Mon Apr 8 2024

OKZ001>003-TXZ001>020-317-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
238 PM CDT Mon Apr 8 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms may develop tonight across the southern Texas
Panhandle. A storm or two will have the potential to become
severe across the far southeast Texas Panhandle with hail up to
the size of quarters and thunderstorm wind gusts to around 60 mph
the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday through Wednesday morning
mainly across the southern Texas Panhandle. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Apr 8, 8:00 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
900 PM CDT Mon Apr 8 2024

TXZ020-090230-
Collingsworth TX-
900 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLLINGSWORTH
COUNTY THROUGH 930 PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dodson, or 8 miles east of Wellington, moving
northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Dodson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10009 3480 10020 3512 10005 3510 10000
      3475 10000
TIME...MOT...LOC 0159Z 208DEG 21KT 3483 10006

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Vanden Bosch
Special weather statement, Apr 8, 8:16 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
916 PM CDT Mon Apr 8 2024

TXZ015-020-090245-
Wheeler TX-Collingsworth TX-
916 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHEELER AND
NORTHWESTERN COLLINGSWORTH COUNTIES THROUGH 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Dozier, or 14 miles west of Shamrock, moving
northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Shamrock, Wheeler, Lela, and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3502 10044 3508 10054 3524 10054 3550 10035
      3533 10008
TIME...MOT...LOC 0215Z 217DEG 30KT 3514 10048

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Vanden Bosch
Special weather statement, Apr 8, 8:51 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
951 PM CDT Mon Apr 8 2024

TXZ019-020-090315-
Donley TX-Collingsworth TX-
951 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES THROUGH 1015 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Memphis, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hedley and Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3476 10075 3516 10056 3503 10027 3475 10049
      3475 10075
TIME...MOT...LOC 0251Z 206DEG 31KT 3478 10062

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 90 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gray

When
April 8, 10:46 PM CST
Where
Gray County, 2.15 mi SSE of Alanreed
Measured
0.75 in hail
Reported by
Public
Coordinates
35.190, -100.720

Hail, Carson

When
April 9, 5:18 AM CST
Where
Carson County, 7.11 mi SSE of Pantex
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.230, -101.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175381, 1233192.